West Virginia, 2008

Hail and Damaging Winds in West Virginia, June 10, 2008

June 10, 2008 · NWS RLX · 14 events in 10 counties and zones

Convection started to fire in West Virginia around 1200E. A cold front was approaching from Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Convection started to fire in West Virginia around 1200E. A cold front was approaching from Ohio. Temperatures had heated into the mid 80s with dew points of 65 to 70 degrees. The convection oriented itself in short lines.

Most severe reports were large hail, but some wind damage did occur too.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 10, 1:27 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 10, 1:27 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT TUE JUN 10 2008

.SYNOPSIS...
A COLD FRONT PASSES LATE TODAY. HIGH PRESSURE DOMINATES WEDNESDAY
AND THURSDAY. ANOTHER COLD FRONT MOVES ACROSS SATURDAY...FOLLOWED BY
HIGH PRESSURE SUNDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ONE STRONG UPPER AIR DISTURBANCE...RESPONSIBLE FOR THE PREDAWN
CONVECTION IN EASTERN OHIO...NOW PROMPTING TORNADO WATCH 499 IN
THE NORTHEAST.

ANOTHER WEAKER UPPER AIR TROF IS RESPONSIBLE FOR THE INCREASE
IN CLOUDS IN EASTERN OHIO AND THE TRI STATE AROUND HUNTINGTON.
THE NARROW BAND OF CONVECTION NEARING OHIO WESTERN BORDER WAS ALONG
THE COLD FRONT ITSELF.

THE ATMOSPHERE HAS NOT SHOWN ITS HAND AS OF 15Z. BUT THINKING WE
MAY HAVE 2 ROUNDS OF CONVECTION...ONE DEVELOPING IN OUR CWA 16-18Z
AND ANOTHER NARROW BAND ALONG THE COLD FRONT LATE THIS AFTERNOON.
SO I DELAYED THE DROP OFF IN POPS LATE THIS AFTERNOON 20-23Z
SINCE THAT IS WHEN I HAVE THE FRONT IN OUR VCNTY. LOWERED THE
POPS SLIGHTLY ESPECIALLY OVER SRN COUNTIES.

LOW LEVEL WINDS ARE NOW WEAKENING FROM THE 06-15Z PERIOD. FOR
EXAMPLE WE HAD 40 KNOTS AT 5 THSD MSL ON RLX 88D BUT AT 15Z NOW 30
KNOTS.  BUT STILL CAN NOT RULE OUT A SEVERE THUNDERSTORM WATCH.

LIKE OUR IDEA OF INCLUDING SOME FOG OVERNIGHT TONIGHT WITH
SOMEWHAT COOLER TEMPERATURES AT DAWN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
MODELS IN DECENT AGREEMENT ON HIGH PRESSURE SURFACE AND ALOFT
REESTABLISHING ITSELF OVER THE EASTERN U.S...THOUGH NOT AS STRONG AS
BEFORE. THIS TIME...THE CENTER WILL BE EAST OF US...WITH A SOUTHERLY
COMPONENT TO THE FLOW. WARMING TEMPERATURES ALOFT WILL HELP
STABILIZE THE ATMOSPHERE...BUT DEEPER MOISTURE WILL BE SHIFTING
NORTHWARD IN THE WEAK SOUTHEASTERLY FLOW. ANY CONVECTION THAT DOES
FORM WILL BE WIDELY SCATTERED AND OF A DIURNAL NATURE. AT THIS
TIME...WITH THE UPPER RIDGE BUILDING SOMEWHAT...WILL ONLY TARGET THE
MOUNTAINS FOR WIDELY SCATTERED MAINLY AFTERNOON CONVECTION THIS
PERIOD. TEMPERATURES WILL BE ABOVE NORMAL...BUT NOT AS HOT AS THIS
PAST EPISODE AS THE UPPER HIGH WILL NOT BE QUITE AS STRONG AND A BIT
MORE MOISTURE AROUND. LOOK FOR HIGH MOSTLY IN THE MID TO UPPER
80S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FRONT MOVING THROUGH THE REGION SATURDAY. WHILE THE FRONT WILL
LIKELY BE THROUGH BY AFTERNOON USING THE CURRENT TIMING...HAVE HELD
THE CHANCE POPS INTO SATURDAY NIGHT AS THE UPPER TROUGH IS STILL
LAGGING BEHIND THE FRONT.  NEXT FRONT COMING THROUGH LATER MONDAY
TIME FRAME BUT UPPER WAVE COMING FROM WEST AFTER THE FRONT PASSES
SHOULD KEEP INSTABILITY IN AREA THROUGH TUESDAY SO HAVE KEPT CHANCE
SHOWERS FROM LATER MONDAY THROUGH TUESDAY.  GENERAL PATTERN CHANGE
WITH UPPER FLOW ACROSS THE REGION GOING TO MOVE WEST OR NORTHWEST.
THIS IS SUMMER SO WARM TEMPERATURES WILL BE IN PLAY BUT THE MID TO
UPPER 90S FROM THIS WEEK SHOULD BE KEPT AT BAY OVER THE WEEKEND INTO
NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THUNDERSTORMS IN SHORT LINES 18Z THRU ABOUT 22Z...AHEAD OF COLD FRONT.
FLOW IS WEAKENING SO CELL MOVEMENT HAS SLOWED TO AROUND 25 TO 30
KNOTS.  BRIEF IFR AND LIFR IN STORMS.

MAIN PROBLEM IS FORECASTING FOG OVERNIGHT. WITH COOLER
TEMPERATURES OVERNIGHT...STILL PREFER FORECASTING LIFR AND IFR IN
FOG EXCEPT OVER SOUTHERN PLATEAU VCNTY BKW.

IMPROVING CONDITIONS AROUND 12Z. HAVE SCT TO BKN CU BKW VCNTY ON S
AFTER 15Z.

AVIATION OUTLOOK /AFTER 18Z WEDNESDAY/...NO SIGNIFICANT WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...AAR
AVIATION...KTB
Hazardous weather outlook, Jun 10, 2:49 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
349 AM EDT TUE JUN 10 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
349 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AND ALONG A COLD FRONT AS IT SWEEPS
WEST TO EAST ACROSS THE AREA TODAY. THERE IS A SLIGHT RISK OF SOME
STORMS BECOMING SEVERE WITH HAIL AND DAMAGING WINDS. TORRENTIAL
DOWNPOURS COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 10, 12:34 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
134 PM EDT TUE JUN 10 2008

WVZ033-101800-
MCDOWELL WV-
134 PM EDT TUE JUN 10 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 134 PM EDT...A STRONG THUNDERSTORM WAS OVER WEST CENTRAL MCDOWELL
COUNTY...OR ABOUT 19 MILES NORTHEAST OF GRUNDY...MOVING EAST AT 30
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  AVONDALE...JOLO...IAEGER...DAVY AND BRADSHAW.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

The radar

The Charleston,WV radar (KRLX), 92 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wyoming

When
June 10, 1:30 PM EST
Where
Wyoming County, Bud
Measured
0.88 in hail
Reported by
Public
Coordinates
37.530, -81.380

Hail, Gilmer

When
June 10, 1:35 PM EST
Where
Gilmer County, Normantown
Measured
0.88 in hail
Reported by
Public
Coordinates
38.850, -80.930

Hail, Braxton

When
June 10, 1:58 PM EST
Where
Braxton County, Heaters
Measured
0.88 in hail
Reported by
Post Office
Coordinates
38.750, -80.630

Thunderstorm Wind, Jackson

When
June 10, 2:30 PM EST
Where
Jackson County, Kenna
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.680, -81.650

Eight or 9 trees fell on a hilltop.

Hail, Boone

When
June 10, 2:30 PM EST
Where
Boone County, Turtle Creek
Measured
0.88 in hail
Reported by
Post Office
Coordinates
38.030, -81.970

Hail, Kanawha

When
June 10, 2:35 PM EST
Where
Kanawha County, Charleston
Measured
0.88 in hail
Reported by
Public
Coordinates
38.350, -81.630

Hail, Kanawha

When
June 10, 2:43 PM EST
Where
Kanawha County, Charleston
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -81.630

Hail, Clay

When
June 10, 2:45 PM EST
Where
Clay County, Bickmore
Measured
0.88 in hail
Reported by
Public
Coordinates
38.380, -81.120

Hail, Upshur

When
June 10, 2:50 PM EST
Where
Upshur County, Tallmansville
Measured
0.75 in hail
Reported by
Post Office
Coordinates
38.900, -80.180

Thunderstorm Wind, Kanawha

When
June 10, 2:52 PM EST
Where
Kanawha County, South Charleston
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.330, -81.650

Trees were blown down.

Hail, Boone

When
June 10, 3:00 PM EST
Where
Boone County, 1 mi SSE of Wharton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.887, -81.673

Hail, Randolph

When
June 10, 3:05 PM EST
Where
Randolph County, Norton
Measured
1.25 in hail
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.930, -79.950

Hail damaged cars near the Tygart Regional Jail.

Hail, Fayette

When
June 10, 3:50 PM EST
Where
Fayette County, Oak Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
37.980, -81.130

Hail, Fayette

When
June 10, 3:56 PM EST
Where
Fayette County, Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
38.050, -81.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110374, 110376, 110377, 110380, 110381, 110393, 110394, 110395, 110392, 110389, 110396, 110399, 110397, 110398.